The only reason that I'm posting this is because I can't sleep. Otherwise, I think that you've gotten a LOT of replies and I'm not so sure that I can add a whole lot.
It's late (so I may have missed something), but I don't think that anyone really has addressed a comment that I found very intriguing:
Now, during the week I'm usually craving them by about 9am (since I've been up for 4 hours already) and today I didn't take it until 2:15pm.
When I read that comment, I could understand your PCP saying, "NO NO NO" to a tapering plan.
Of course, I'm writing only from my own experience, but the first red flag for me when tapering is that my cravings are returning and, when I'm ready, THAT doesn't happen until DAYS after a reduction, if at all. Although I haven't been on Sub anywhere near 5 years, I have been at 20mg and 16mg doses. Unlike what I had been told on other forums, I did experience mild withdrawal symptoms when tapering from high doses. However, when I was ready to taper, I never experienced cravings, not until I was below 8mg, the hardest cravings hitting once I went below 6mg.
He tell me, each and every month, that I need to stay on and that I probably will be on it for life. He's even gone so far as to tell me that if I taper, I have over a 90% chance of relapse.
I know that this kind of stuff is hard to hear. But, I urge you (if you believe that your PCP/Sub doctor has your best interest at heart) to put more weight on his opinion of your readiness to taper than on the opinions of some very well-intentioned people knowing you only from a post you've made on a forum (I do not mean to offend anyone here. Many people here have helped me and I appreciate it. I DON'T believe that my doctor always has my best interest at heart. I'm not so sure that's the case with the OP).
From reading through this thread, I realize that you have decided to taper. But, you're just at the very beginning of the process and, my experience says, it gets much, MUCH harder the lower you go.
For me, the phenomenon of craving is the key to addiction. It's what will drive me to use two weeks after the physical withdrawal symptoms are ended, when the obsession remains or returns and my stomach muscles spasm upon reading the word "euphoria" or I want to rip my skin off when a co-worker on Percs talks to me, her pinned pupils taunting me.
How you describe your current experience with your Suboxone dose concerns me. You work in a high-risk environment and are dating an addict. IMHO, it would be in your best interest to work with your doctor on any tapering plan.